Kansas, 2012

Excessive Heat in Kansas, July 22 to 25, 2012

July 22 to 25, 2012 · NWS TOP · 10 events in 10 counties and zones

In mid July a strong upper ridge became centered over the Central Plains, causing temperatures to rise well above normal for the last week of the month. Although the entire area experienced very warm weather the lack of moisture mitigated heat index values from rising much higher than 100 degrees across some parts of the area.

Where it happened

Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

In mid July a strong upper ridge became centered over the Central Plains, causing temperatures to rise well above normal for the last week of the month. Although the entire area experienced very warm weather the lack of moisture mitigated heat index values from rising much higher than 100 degrees across some parts of the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Jul 22, 10:35 AM CST, 1 hour 25 minutes earlier.

Area forecast discussion, Jul 22, 10:35 AM CST, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
1135 AM CDT SUN JUL 22 2012

.DISCUSSION...
SEE PREV DISCUSSION.

&&

.AVIATION...
SUBSIDENCE FROM UPPER RIDGE WILL PROVIDE VFR CONDITIONS INTO MONDAY.

WOLTERS

&&

.FIRE WEATHER...
THE WEATHER PATTERN WILL BECOME A BIT MORE SUPPORTIVE OF EXTREME
FIRE BEHAVIOR AS VERY HOT TEMPERATURES COMBINE WITH LOW RELATIVE
HUMIDITY...LIKELY IN THE 15 TO 25 PERCENT RANGE...AND SOUTH WINDS
GUSTING AT TIMES UP TO 20 MPH. MUCH OF THE AREA IS OBVIOUSLY VERY
DRY GIVEN THE DROUGHT SITUATION AND RECENT FUEL MOISTURE
OBSERVATIONS CONFIRM THAT. THE PRIMARY MITIGATING FACTOR IN TERMS
OF ANY RED FLAG ISSUANCE IS THE LACK OF STRONGER WINDS. HOWEVER...
TODAY AND MONDAY SHOULD SEE AFTERNOON WINDS IN THE 9-14 MPH RANGE
WITH GUSTS TO 20 MPH WHILE TUESDAY COULD BE A BIT BREEZIER YET.
WILL NEED TO MONITOR FIRE WEATHER CONDITIONS CLOSELY OVER THE NEXT
FEW DAYS AS ALREADY DIFFICULT CONDITIONS COULD BECOME WORSE IF
STRONGER WINDS MATERIALIZE.

BARJENBRUCH

&&

.PREV DISCUSSION.../ISSUED 556 AM CDT SUN JUL 22 2012/
THE HEAT WILL CONTINUE THROUGH WEDNESDAY WITH FIRE WEATHER
BECOMING AN INCREASING CONCERN IN THE NEXT COUPLE OF DAYS. PLEASE
REFER TO THE FIRE WEATHER SECTION BELOW FOR MORE DETAILS ON THAT
ASPECT OF THE FORECAST.

GENERALLY ONLY SMALL CHANGES TO THE PREVIOUS FORECAST WERE MADE
GIVEN THE PERSISTENT MODEL SIGNALS AND A DOMINANT RIDGE OF HIGH
PRESSURE OVER THE AREA. A FEW MINOR ADJUSTMENTS WERE MADE TO
TEMPERATURES AND DEWPOINTS IN THE SHORT TERM BASED LARGELY ON
TRENDS OF THE PAST FEW DAYS CORRELATED WITH EXPECTED CHANGES IN
THE NEXT FEW DAYS. BASICALLY...EXPECT MORE OF A SOUTHERLY LOW
LEVEL FLOW THAN THE SOUTHEAST FLOW OF SATURDAY. THIS ALONG WITH A
SLIGHT INCREASE IN TEMPERATURES ALOFT SHOULD PROMOTE AN EXTRA 1-3
DEGREES IN HIGH TEMPS TODAY. MONDAY AND TUESDAY SHOULD SEE LITTLE
TO NO CHANGE IN TEMPS FROM TODAY OTHER THAN PERHAPS A SLIGHT
INCREASE IN NORTHERN KANSAS...AND PERHAPS ANOTHER DEGREE WARMER
ELSEWHERE AS THE GROUND CONTINUES TO HEAT. MEANWHILE...THE LOW
TEMPERATURES HAVE REALLY BEEN BOTTOMING OUT OVERNIGHT RECENTLY
OWING TO LIGHT WINDS AND VERY DRY SURFACE CONDITIONS. HAVE TRENDED
UPCOMING LOWS A BIT COOLER AS WELL...BUT NOT BY MUCH AS A BIT MORE
OF A BREEZE IS EXPECTED IN COMING NIGHTS. DEWPOINTS ARE A BIT MORE
DIFFICULT AS SOME LOCATIONS MIXED TO RATHER LOW DEWPOINTS ON
SATURDAY WITH A DRY EAST TO SOUTHERLY FETCH. HAVE TRENDED A BIT
LOWER WITH AFTERNOON DEWPOINTS THROUGH THE FIRST HALF OF THE
WEEK...GENERALLY IN THE 50S TODAY AND MONDAY...AND THEN PERHAPS A
FEW DEGREES HIGHER FOR TUESDAY AND WEDNESDAY AS THE MORE SOUTHERLY
FETCH FROM THE GULF REGION WORKS ITS WAY INTO KANSAS. THE END
RESULT IS A CONTINUED FORECAST OF HEAT INDEX VALUES IN THE 103 TO
107 RANGE THROUGH WEDNESDAY WITH SOME VARIABILITY POSSIBLE
DEPENDING LARGELY ON THE EVENTUAL SURFACE DEWPOINTS. WILL CONTINUE
THE EXCESSIVE HEAT WARNING AS IT IS ALREADY IN EFFECT AND THE
FORECAST HEAT INDEX VALUES WOULD SUGGEST IT IS STILL VALID BASED
ON THE DURATION OF THE EXTREME HEAT.

AT LEAST LOW END CHANCES FOR PRECIPITATION STILL APPEAR REASONABLE
STARTING ON WEDNESDAY NIGHT AND PERHAPS LASTING INTO FRIDAY FOR
PARTS OF THE AREA. A SHORT WAVE TROUGH IS FORECAST TO MOVE ACROSS
THE MIDDLE MISSOURI RIVER VALLEY ON THURSDAY WITH AN ATTENDANT
COLD FRONT NOSING INTO NORTHERN KANSAS AS WELL. THE AMOUNT OF
COOLING WITH THE WAVE SHOULD PROVIDE A RELATIVELY UNCAPPED
ATMOSPHERE AND LOW LEVEL CONVERGENCE WILL PROBABLY BE SUFFICIENT
TO SUPPORT THUNDERSTORM DEVELOPMENT. THE MAIN UNCERTAINTIES LIE IN
THE AMOUNT OF PRECIP COVERAGE AS THE LOW LEVEL FORCING APPEARS TO
BE RATHER WEAK OVERALL AND LOW LEVEL MOISTURE QUALITY IS IN
QUESTION. THIS SYSTEM MOVES OUT OF THE AREA BY FRIDAY AND SHOULD
STAY DRY INTO SATURDAY. TEMPS FOR THURSDAY INTO SATURDAY WILL BE
COOLER GIVEN SOME COLD ADVECTION AND LIKELIHOOD OF CLOUDS AND
PRECIP...BUT COOLER IN A RELATIVE SENSE GIVEN THAT HIGHS WILL
STILL BE IN THE MIDDLE 90S TO AROUND 100.

BARJENBRUCH

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
EXCESSIVE HEAT WARNING UNTIL 8 PM CDT WEDNESDAY FOR KSZ008>012-
020>024-026-034>040-054>056-058-059.

&&
Hazardous weather outlook, Jul 22, 4:16 AM CST, 7 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
516 AM CDT SUN JUL 22 2012

KSZ008>012-020>024-026-034>040-054>056-058-059-231030-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
516 AM CDT SUN JUL 22 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

A MAXIMUM HEAT INDEX OF 102 TO 107 DEGREES IS FORECAST TODAY...
AND AN EXCESSIVE HEAT WARNING REMAINS IN EFFECT.

VERY HIGH FIRE DANGER IS EXPECTED THIS AFTERNOON ACROSS MUCH OF
NORTH CENTRAL KANSAS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THE HEAT WAVE WILL CONTINUE THROUGH WEDNESDAY WITH MAXIMUM HEAT
INDEX VALUES IN THE 103 TO 107 DEGREE RANGE EACH DAY. AN
EXCESSIVE HEAT WARNING IS IN EFFECT FOR THE ENTIRE AREA THROUGH
WEDNESDAY.

VERY HIGH FIRE DANGER IS EXPECTED IN NORTH CENTRAL KANSAS ON
MONDAY.

THERE IS A CHANCE FOR THUNDERSTORMS ACROSS THE AREA WEDNESDAY
NIGHT THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 excessive heat. Local standard time, as filed.

Excessive Heat, Ottawa

When
July 22, 12:00 PM CST to July 25, 7:00 PM CST
Where
Ottawa forecast zone
Reported by
ASOS
Coordinates
39.133, -97.650 (the zone’s center; the record gives no point)

Between July 22 and July 25 Ottawa County experienced heat index values that ranged between 103 and 110 degrees. The hottest day of the period was July 25th, when heat indices ranged between 105 and 110 degrees. These readings were primarily based off of the ASOS stations in Salina, Kansas and Manhattan, Kansas.

Excessive Heat, Clay

When
July 22, 12:00 PM CST to July 25, 7:00 PM CST
Where
Clay forecast zone
Reported by
ASOS
Coordinates
39.350, -97.165 (the zone’s center; the record gives no point)

Between July 22 and July 25 Clay County experienced heat index values that ranged between 103 and 110 degrees. The hottest day of the period was July 25th, when heat indices ranged between 105 and 110 degrees. These readings were primarily based off of the ASOS stations in Salina, Kansas and Manhattan, Kansas.

Excessive Heat, Dickinson

When
July 22, 12:00 PM CST to July 25, 7:00 PM CST
Where
Dickinson forecast zone
Reported by
ASOS
Coordinates
38.867, -97.153 (the zone’s center; the record gives no point)

Between July 22 and July 25 Dickinson County experienced heat index values that ranged between 103 and 110 degrees. The hottest day of the period was July 25th, when heat indices ranged between 105 and 110 degrees. These readings were primarily based off of the ASOS stations in Salina, Kansas and Manhattan, Kansas.

Excessive Heat, Riley

When
July 22, 12:00 PM CST to July 25, 7:00 PM CST
Where
Riley forecast zone
Reported by
ASOS
Coordinates
39.297, -96.735 (the zone’s center; the record gives no point)

Between July 22 and July 25 Riley County experienced heat index values that ranged between 103 and 110 degrees. The hottest day of the period was July 25th, when heat indices reached 110 degrees. These readings were primarily based off of the ASOS station in Manhattan, Kansas.

Excessive Heat, Geary

When
July 22, 12:00 PM CST to July 25, 7:00 PM CST
Where
Geary forecast zone
Reported by
ASOS
Coordinates
39.002, -96.752 (the zone’s center; the record gives no point)

Between July 22 and July 25 Geary County experienced heat index values that ranged between 103 and 110 degrees. The hottest day of the period was July 25th, when heat indices reached 110 degrees. These readings were primarily based off of the ASOS station in nearby Manhattan, Kansas.

Excessive Heat, Morris

When
July 22, 12:00 PM CST to July 25, 7:00 PM CST
Where
Morris forecast zone
Reported by
ASOS
Coordinates
38.687, -96.650 (the zone’s center; the record gives no point)

Between July 22 and July 25 Morris County experienced heat index values that ranged between 103 and 110 degrees. The hottest day of the period was July 25th, when heat indices ranged between 105 and 110 degrees. These readings were primarily based off of the ASOS stations in Salina, Kansas and Manhattan, Kansas.

Excessive Heat, Wabaunsee

When
July 22, 12:00 PM CST to July 25, 7:00 PM CST
Where
Wabaunsee forecast zone
Reported by
ASOS
Coordinates
38.953, -96.205 (the zone’s center; the record gives no point)

Between July 22 and July 25 Wabaunsee County experienced heat index values that ranged between 103 and 110 degrees. The hottest day of the period was July 25th, when heat indices reached 110 degrees. These readings were primarily based off of the ASOS stations in Manhattan, Kansas and Topeka, Kansas.

Excessive Heat, Pottawatomie

When
July 22, 12:00 PM CST to July 25, 7:00 PM CST
Where
Pottawatomie forecast zone
Reported by
ASOS
Coordinates
39.379, -96.342 (the zone’s center; the record gives no point)

Between July 22 and July 25 Pottawatomie County experienced heat index values that ranged between 103 and 110 degrees. The hottest day of the period was July 25th, when heat indices reached 110 degrees. These readings were primarily based off of the ASOS stations in Manhattan, Kansas and Topeka, Kansas.

Excessive Heat, Jackson

When
July 22, 12:00 PM CST to July 25, 7:00 PM CST
Where
Jackson forecast zone
Reported by
ASOS
Coordinates
39.417, -95.794 (the zone’s center; the record gives no point)

Between July 22 and July 25 Jackson County experienced heat index values that ranged between 103 and 105 degrees. These readings were primarily based off of the ASOS station in nearby Topeka, Kansas.

Excessive Heat, Anderson

When
July 22, 12:00 PM CST to July 25, 7:00 PM CST
Where
Anderson forecast zone
Reported by
ASOS
Coordinates
38.214, -95.293 (the zone’s center; the record gives no point)

Between July 22 and July 25 Shawnee County experienced heat index values that ranged between 103 and 105 degrees. These readings were primarily based off of the ASOS station in nearby Topeka, Kansas.

What these are

Excessive Heat
Heat at or above the local excessive heat warning criteria, or heat that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2012Every state in 2012This day in weather historyWarnings in Kansas, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 396030, 396031, 396032, 396034, 396035, 396036, 396037, 396038, 396039, 396040.